Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Springfield, MO

June 6, 1996Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 6, 1996, 4:51 AM CDT for Morgan County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1996, 4:51 AM CDT (09:51 UTC)
Expired
Jun 6, 1996, 9:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 060956 COR
FFWSGF
MOC125-131-141-061400-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 AM CDT THU JUN 6 1996

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  900 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN CENTRAL MISSOURI

   ...MARIES COUNTY...MILLER COUNTY...MORGAN COUNTY

...A FLOOD WARNING HAS BEEN ISSUED FOR MARIES...MILLER...AND MORGAN
COUNTIES...

A LARGE THUNDERSTORM COMPLEX EXTENDING FORM NORTHEAST KANSAS INTO
CENTRAL MISSOURI CONTINUES TO PRODUCE MODERATE RAINFALL ACROSS PORTIONS
OF CENTRAL MISSOURI. FROM MIDNIGHT THROUGH 430 AM...RAINFALL AMOUNTS OF
TO 3 INCHES HAVE BEEN OBSERVED IN PORTIONS OF THE THREE COUNTIES. MORE
RAIN IS EXPECTED AS THUNDERSTORMS CONTINUE TO DEVELOP ALONG A WARM
FRONTAL BOUNDARY STRETCHING FROM NEAR KANSAS CITY TO QUINCY ILLINOIS.

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE THROUGH 8 AM THIS
MORNING AS STORMS CONTINUE TO MOVE TO THE EAST-SOUTHEAST AT 20 TO 25
MPH.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

JDG/DAS
/CORRECTION TO CHANGE FLASH FLOOD WARNING TO FLOOD WARNING/

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:54 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 6, 2:54 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU JUN 6 1996

WATCH BOX MANIA GOING ON THIS MORNING...BUT SO FAR ONLY ONE BIG
SVR CELL WORRYING ABT NR NEVADA.

GRIDDED DATA NOT AVBL...BUT LOOKS LIKE SVR WX A GOOD BET FROM SGF ON
EAST FROM LATE AFTN INTO EVE.  ? IS HOW MUCH WILL CURRENT ACTIVITY
AND RESULTANT CLOUDS STABLIZE THE ATMOSPHERE.  THINKING IS WITH SUCH
A POTENT UPPER SYSTEM AND VORT ADV...LOW LEVEL JET WILL CONTINUE
TO HOWL INTO TODAY AND DESTABLIZE THE ATMOSPHERE ONCE AGAIN.

SVR WORDING NEEDED FOR MOST AREAS...ESP SGF ON EAST.  BEST TIME
PERIOD FROM 21Z TO 06Z.

PRECIP AMOUNTS WILL BE POTENTIALLY QUITE SIGNIFICANT.  MOST OF FCST
AREA CAN TAKE A LOT OF WATER...EXCEPT FOR LAKE OF OZARKS AREA WHERE
FFG GUIDANCES ARE 1.5 TO 2.0 INCHES.

SGF TB 080/060 075/051 075 06851
JLN TB 082/060 075/053 075 06741

RIDDLE

In the hours before

Special weather statement, Jun 6, 1:08 AM CDT, 3 hours 43 minutes before
MOZ055>057-067-068-061210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 AM CDT THU JUN 6 1996

...TORNADO WATCH FOR BENTON AND MORGAN COUNTIES HAS BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT WAS
IN EFFECT UNTIL 3 AM FOR BENTON AND MORGAN COUNTIES.  THE THREAT FOR
SEVERE WEATHER HAS SHIFTED TO THE NORTH OF THE IMMEDIATE AREA.

BUT SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED OVERLNIGHT WITH
LOCALLY HEAVY RAIN POSSIBLE.  A FLASH FLOOD WATCH REMAINS IN EFFECT
OVERNIGHT FOR THE WARSAW AND VERSAILLES AREA AS WELL AS AREAS SOUTHEAST
TOWARD ROLLA AND SALEM.

RIDDLE
Special weather statement, Jun 6, 1:29 AM CDT, 3 hours 22 minutes before
MOZ055>058-071-083-061230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 AM CDT THU JUN 6 1996

...FLASH FLOOD WATCH FOR THE LAKE OF THE OZARKS AREA OF MISSOURI...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE COUNTIES OF BENTON...MORGAN...
MILLER...MARIES...PHELPS...AND DENT.

A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL OVERSPREAD THE
AREA OVERNIGHT INTO THURSDAY MORNING FROM THE NORTHWEST.  THE STRONGEST
STORMS WILL BRING LOCALLY HEAVY RAINS THAT WILL DUMP UP TO 2 INCHES OF
RAIN PER HOUR.  THE AREAS MOST PRONE TO FLOODING WILL BE BENTON...
MORGAN...AND MILLER COUNTIES WHERE FLASH FLOOD GUIDANCES ARE LOWEST.

PERSONS IN THE WATCH AREA SHOULD BE ALERT AND STAY AWAY FROM LOW WATER
AREAS.  IF YOU LIVE NEAR STREAMS OR CREEKS SEEK HIGHER GROUND IF
WATER RISES.
RIDDLE
Special weather statement, Jun 6, 2:42 AM CDT, 2 hours 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 AM CDT THU JUN 6 1996

...SEVERE THUNDERSTORM WATCH NUMBER 567 IS IN EFFECT UNTIL 800 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 800 AM CDT THIS
MORNING.

THE FOLLOWING COUNTIES ARE INCLUDED...

BARRY...STONE...MCDONALD...TANEY...DOUGLAS...OZARK...HOWELL...
AND OREGON.

SOME CITIES INCLUDED IN THE WATCH ARE BRANSON...CASSVILLE AND WEST
PLAINS.

IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM FOR
BOURBON...CRAWFORD...AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS. ALSO...
VERNON...BARTON...JASPER...AND NEWTON COUNTIES IN SOUTHWEST MISSOURI.

AND FINALLY...A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT AND
EARLY THURSDAY MORNING FOR MORGAN...MILLER...MARIES...PHELPS...AND
DENT COUNTIES IN CENTRAL MISSOURI.

THE WEATHER SITUATION TONIGHT ACROSS THE AREA IS VERY VOLATILE AND
PEOPLE IN AND CLOSE TO THE ABOVE AREAS SHOULD BE ALERT AND STAY TUNED
TO TV...RADIO...OR NOAA RADIO FOR LATER STATEMENTS AND WARNINGS.

LEE
Local storm report, Jun 6, 3:17 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
315 AM CDT THU JUN 06 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 AM        FULTON                  KS   1.75 INCH HAIL
06/06/96      BOURBON                      REPORTED BY SHERIFF OFFICE

115 AM        HAMMOND                 KS   1.75 INCH HAIL
06/06/96      BOURBON                      REPORTED BY SHERIlFF OFFICE

155 AM        DEVON                   KS   1.00 INCH HAIL
06/06/96      BOURBON

204 AM        NEVADA                  MO   0.75 INCH HAIL
06/06/96      VERNON
Special weather statement, Jun 6, 3:43 AM CDT, 1 hour 8 minutes before
MOZ055>058-071-083-061430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CDT THU JUN 6 1996

...FLASH FLOOD WATCH FOR THE LAKE OF THE OZARKS AREA OF MISSOURI...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE COUNTIES OF BENTON...MORGAN...
MILLER...MARIES...PHELPS...AND DENT.

A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO
AFFECT THE AREA DURING THE PRE-DAWN HOURS....THEN BEGIN TO TAPPER
OFF FROM WEST TO EAST BY MID MORNING.

RADAR ESTIMATES RAINFALL RATES OF ONE-HALF PER HOUR FROM WARSAW...TO
TUSCUMBIA...TO VICHY AND ROLLA.   RAINFALL AMOUNTS SINCE THE STORM
BEGAN HAS BEEN IN THE 1.50 INCH RANGE.

PERSONS IN THE LAKE OF THE OZARKS SHOULD REMAIN ALERT AND AVOID ANY
LOW WATER AREAS.  THOSE CAMPING SHOULD BE ESPECIALLY ALERT AND AVOID
CAMPING NEAR CREEKS OR STREAMS.

RIDDLE
Special weather statement, Jun 6, 4:46 AM CDT, 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 AM CDT THU JUN 6 1996

...SEVERE THUNDERSTORM WATCH FOR SOUTHERN TIER OF MISSOURI COUNTIES HAS
BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 8 AM FOR THE COUNTIES
OF MCDONALD...BARRY...STONE...TANEY...DOUGLAS...OZARK...HOWELL...
AND OREGON.

....TORNADO WATCH FOR FAR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST
KANSAS HAS BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE TORNADO
WATCH THAT WAS IN EFFECT UNTIL 6 AM FOR THE MISSOURI COUNTIES OF
NEWTON..JASPER...BARTON...AND VERNON....AND FOR THE KANSAS COUNTIES
OF CHEROKEE...CRAWFORD...AND BOURBON.

....FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR THE MISSOURI COUNTIES
OF BENTON...MORGAN...MILLER...AND MARIES...

A LARGE AREA OF RAIN WILL CONTINUE TO MOVE THROUGH CENTRAL MISSOURI
DURING THE EARLY MORNING WITH RAINFALL RATES OF ONE INCH PER HOUR.
TOTAL RAINFALL AMOUNTS OF THREE AND ONE-HALF INCHES HAS OCCURRED SINCE
MIDNIGHT.  ADDITIONAL STORMS WILL DEVELOP THIS AFTERNOON.
|
RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:17 AM CDTSevere Thunderstorm WarningSGFVernon58 min
Jun 6, 1:49 AM CDTSevere Thunderstorm WarningSGFVernon41 min
Jun 6, 3:11 AM CDTSevere Thunderstorm WarningSGFCedar, Polk49 min
Jun 6, 4:00 AM CDTSevere Thunderstorm WarningSGFDallas, Polk45 min
Jun 6, 4:51 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 6, 1:39 PM CDTSevere Thunderstorm WarningSGFChristian, Greene51 min
Jun 6, 2:55 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark50 min
Jun 6, 3:40 PM CDTSevere Thunderstorm WarningSGFHowell50 min
Jun 6, 3:45 PM CDTFlash Flood WarningSGFHowell2 hr
Jun 6, 4:15 PM CDTSevere Thunderstorm WarningSGFOregon60 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.